Bristol- Myres Squibb manufactured Tequin, which was a quinolone antibiotic drug. It was mainly used for curing infections arising out of bacterial manifestations. The medicine got its approval by FDA in the year 1999, and was asked for a total recall by Ralph Nader in the year 2006, due to its associated risk of blood abnormalities.

Tequin was known to cause serious and potentially dangerous side effects like hyperglycemia, also known as high blood sugar or hypoglycemia also known as low blood sugar, or diabetic ketoacidosis also known as severe out of control blood sugar. The most worrisome part of using this drug was that the aforesaid mentioned side effects were not limited to just diabetic patients. They could happen to any of the patients using the drug. Analysis revealed the fact that patients using Tequin were at a 4 times increased risk of developing hypoglycemia and at a 17 times greater risk of developing hyperglycemia. The reason for developing blood sugar abnormalities was that this medicine interfered with the regulation of insulin secretion from the pancreas. Other than the blood sugar abnormalities, Tequin was also known to cause kidney or heart failure, heart stroke and/ or seizures.

The lawsuits that have been filed against BMS, allege that the manufacturers failed to warn the doctors and patients of the risks and mitigations associated with the usage of this drug. In the year 2003, the risks related to the drug came into limelight for the first time. As a result, many hospitals stopped using this medicine. Finally in the month of April 2006, Tequin was recalled from the U.S. market for good.

In the interim from identifying risks in year 2003, to a total drug recall in the year 2006, Dr. Jerry Gurwitz of the Meyers Primary Care Institute in Worcester, Massachusetts, was prompted by two Canadian studies done on Tequin. The study was done on the health records of 1.4 million Ontario residents over the age of 65 years. The findings were that in this population, 17,000 patients were administered Tequin, and out of these, elderly patients were almost

  • 17 times at a higher risk of developing hyperglycemia than if they took another medicine.
  • 4 times more likely to be hospitalized due to low blood sugar or hypoglycemia.

In order to spread awareness and educate masses about these serious and potentially fatal side effects, The New England Journal of Medicine, posted an online editorial on its website and asked for an addition of a black box warning to the labeling of the drug. This was all done at a lightning speed and the online editorial was posted a month well in advance to the journal’s scheduled publication date.